Kentucky, 2020

Damaging Winds in Kentucky, July 6, 2020

July 6, 2020 · NWS JKL · 6 events in 4 counties and zones

Isolated to scattered thunderstorms developed this afternoon and evening, with a few of these periodically becoming strong enough to down trees. Tree damage was sustained in Pike, Powell, Rockcastle, and Menifee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered thunderstorms developed this afternoon and evening, with a few of these periodically becoming strong enough to down trees. Tree damage was sustained in Pike, Powell, Rockcastle, and Menifee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 3:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 3:19 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
419 PM EDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 419 PM EDT MON JUL 6 2020

Isolated to scattered showers and thunderstorms have developed this
afternoon, with the largest cluster from Flemingsburg north to the
Ohio River and west along Interstate 75 south of Cincinnati. Another
broken line exists farther south, roughly along Hal Rogers Parkway.
Will continue to see storms this afternoon and early evening, prior
to the brunt of the activity winding down this evening as
instability wanes. The main threat from these storms will be brief
heavy downpours as the lack of shear/organization keep updrafts
from becoming particularly strong/tall as they slowly migrate
toward the northwest.

Areas that see rain this afternoon and locales in river valleys will
stand the best chance of seeing fog development tonight into Tuesday
morning. This will mix out by mid Tuesday morning as heating ensues
and cumulus clouds build with peak heating.

A weakness in the mid-upper level height fields will persist on
Tuesday across the Bluegrass through the Tennessee Valley. As this
feature slowly tracks eastward, scattered showers and thunderstorms
will once again be in the offing by early afternoon into the evening
as oppressive dewpoints stream into eastern Kentucky on the
northwestward side of the Bermuda ridge. Should once again see
precipitation taper off with sunset and local subsidence working in
Tuesday evening, setting the stage for fog into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 356 PM EDT MON JUL 6 2020

The summer time convective pattern will continue through the
entirety of the extended. High pressure should generally remain in
control for Wednesday and Thursday, but a stationary boundary will
start off parked south of the state, with a strong stationary low
located to our E, along the Mid-Atlantic border. With the same
general pattern/flow in place both days, temperatures will remain
fairly steady, topping out in the upper 80s to near 90 degrees each
day, and falling to the upper 60s to around 70 each night.
Furthermore, this regime will unfortunately not provide a break in
the humidity either. Warm air and humidity each day will keep the
air unstable enough to produce shower and thunderstorm chances once
the convective temperature is met. However, with no real driving
force, wind shear will remain weak at best, and so convection will
generally be pulsy, but could result in some locally heavy rain.
Shower and thunderstorm chances will then diminish when heading into
the overnight due to loss of the daytime heating and best
instability.

By Friday, a cold front will begin approaching the region from the
NW, and will cross through the state during the day Saturday. This
will bring our best chance for showers and thunderstorms both days,
with a diminishing trend once again expected during the overnight
hours. Instability looks very good during both days, as do the lapse
rates...so convection should not be a problem. However, winds will
be nearly unidirectional, so it will be hard to keep organization of
the storms.

Even after the frontal system moves through, there won't be much
relief behind it for Sunday or Monday. The upper level trough that
the system is associated with will remain in place and continue to
dig across the region through the day Monday. This will provide
enough lift for diurnally driven scattered showers and thunderstorms
both days. Temperatures will be a bit cooler, but only by about 5
degrees or so...as the NBM has much of eastern KY in the mid 80s for
highs Sunday, and low to mid 80s for Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 232 PM EDT MON JUL 6 2020

Scattered cumulus continuing to develop near the 5k foot level
with isolated to scattered showers/storms forming this afternoon
and early evening. Have maintained VCTS mention at JKL/SJS as the
highest storm chances look to be north of SME to LOZ. Included
VCSH mention at SYM given nearby activity earlier this afternoon.
Went with mainly a persistence forecast regarding sites expected
to see visibility reductions from fog tonight. This includes MVFR
visibilities at LOZ/SME, with some patchy fog also possible again
near JKL/SYM. IFR or worse visibilities will be possible in river
valleys as winds become near calm and low clouds clear out. Will
see a return to VFR conditions for all by mid Tuesday morning
prior to cumulus development by late morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...JMW
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 6, 3:10 AM EST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Mon Jul 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
410 AM EDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible this afternoon and evening. A few
storms could be capable of locally heavy rainfall and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible during the afternoon and evening
from Tuesday through Thursday. Thunderstorms will remain possible
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/KAS

In the hours before

Special weather statement, Jul 6, 3:41 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
441 PM EDT Mon Jul 6 2020

KYZ112-062115-
Breathitt-
441 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BREATHITT COUNTY...

At 441 PM EDT, a strong thunderstorm was located over Howard Creek,
or near Jackson, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jackson, Gentry, Elkatawa, Inverness, Copland, Haddix, Saldee, Smith
Branch, Noctor, Dumont, Curt, Howard Creek, Frozen Creek, Quicksand,
Canoe, Sebastian's Branch and Portsmouth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8339 3743 8348 3760 8344 3755 8328
TIME...MOT...LOC 2041Z 203DEG 11KT 3747 8341

GEOGERIAN
Special weather statement, Jul 6, 5:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
633 PM EDT Mon Jul 6 2020

KYZ059-108-111-062300-
Lee-Wolfe-Powell-
633 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POWELL...NORTHERN
LEE AND WEST CENTRAL WOLFE COUNTIES...

At 633 PM EDT, a strong thunderstorm was located over Zachariah, or 7
miles west of Campton. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Torrent, Leeco, Standing Rock, Whisman, Zachariah, Glencairn and
Rogers.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3778 8365 3770 8362 3768 8370 3776 8375
TIME...MOT...LOC 2233Z 160DEG 1KT 3770 8367

GEOGERIAN
Special weather statement, Jul 6, 5:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
644 PM EDT Mon Jul 6 2020

KYZ120-062315-
Pike-
644 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT ...

At 644 PM EDT, a strong thunderstorm was located over Turkey Creek,
or over Williamson, moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Forest Hills, Aflex and Turkey Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3763 8223 3765 8235 3771 8231 3770 8230
      3769 8230 3767 8229 3767 8227 3766 8226
      3766 8224 3764 8222
TIME...MOT...LOC 2244Z 188DEG 5KT 3766 8230

GEOGERIAN
Special weather statement, Jul 6, 5:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
655 PM EDT Mon Jul 6 2020

KYZ058-059-062330-
Estill-Powell-
655 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POWELL AND EAST
CENTRAL ESTILL COUNTIES...

At 655 PM EDT, a strong thunderstorm was located over See, or 9 miles
southeast of Stanton, moving northwest at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pilot, See, Patsey, Cobhill, Furnace, Knowlton and Rogers Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3782 8380 3772 8371 3771 8373 3771 8375
      3768 8379 3776 8388
TIME...MOT...LOC 2255Z 132DEG 6KT 3773 8377

GEOGERIAN

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 6, 6:00 PM EST
Where
Pike County, 1.08 mi ENE of Turkey Creek
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.675, -82.301

Law enforcement reported multiple trees blown down along Kentucky Highway 292 near Turkey Creek.

Thunderstorm Wind, Powell

When
July 6, 6:30 PM EST
Where
Powell County, 0.36 mi SSE of Nada
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.815, -83.717

The Kentucky Transportation Cabinet reported numerous trees blown down near the Nada Tunnel and Red River Gorge on Kentucky Highway 77. This resulted in access to the tunnel being blocked for a few hours.

Thunderstorm Wind, Powell

When
July 6, 7:15 PM EST
Where
Powell County, 1.84 mi W of Virden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.879, -83.984

Dispatch relayed reports of trees downed on Red Bird Drive near Clay City.

Thunderstorm Wind, Rockcastle

When
July 6, 7:22 PM EST
Where
Rockcastle County, 0.3 mi S of Maretburg to 1.84 mi ENE of Conway
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.346, -84.381

Law enforcement relayed reports of trees downed in several areas in and around Mount Vernon. This includes at a residence on Lear Lane, at Freedom School Road and Christmas Tree Road, and on Main Street and Brushy Ridge Road in Orlando.

Thunderstorm Wind, Rockcastle

When
July 6, 7:31 PM EST
Where
Rockcastle County, 2.11 mi WNW of Quail
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.336, -84.488

Law enforcement officials reported trees blown down on Rich Farm Road southwest of Brodhead.

Thunderstorm Wind, Menifee

When
July 6, 11:45 PM EST
Where
Menifee County, 0.54 mi E of Frenchburg
Measured
44 kt (51 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.950, -83.620

Dispatch reported a few trees downed near Frenchburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893261, 893241, 893237, 892938, 892937, 893255.